At least 12 people have died and well over 100 become infected recently from a spreading outbreak of non-contagious fungal meningitis that has been linked to steroid injections patients received that were manufactured at a New England compound pharmacy.
The disease causes an inflammation of the membranes that line the spinal cord and brain and has generated a nationwide recall of the steroids as health officials scramble to prevent more deaths and illnesses attributed to the deadly condition. The steroids were being used to treat patients suffering from pain but the U.S. Food and Drug Administration is recommending that all such products be pulled from pharmacy inventories.
The situation also has rekindled a debate over the safety of such compounding pharmacies, which produce a large amount of drugs that are distributed across the country. CNN, for instance, was among the major media reviewing consumer safety, citing the warnings of a Massachusetts pharmacist:
If Sarah Sellers’ warnings had been taken seriously 10 years ago, 12 people might be alive today.
Sellers, a pharmacist and expert on the sterile compounding of drugs, testified to Congress in 2003 about non-sterile conditions she’d witnessed.
“Professional standards for sterile compounding have not been consistently applied,” she told the Senate Committee on Health, Education, Labor, and Pensions. “The absence of federal compounding regulations has created vulnerability in our gold standard system for pharmaceutical regulation.”
Nearly 10 years later, there are still no federal sterility guidelines for compounding pharmacies that make and distribute drugs all over the country.
Now, 137 cases and 12 fatalities nationwide are blamed on a rare, non-contagious form of meningitis linked to contaminated steroid injections made by the Massachusetts-based New England Compounding Center.
In joint announcements recently, the FDA and the U.S. Centers For Disease Control and Prevention recommended that all health care professionals cease use and remove from their pharmaceutical inventory any product produced by the New England Compounding Center (NECC), located at 697 Waverly Street in Framingham, Ma.
Officials said the Massachusetts Department of Public Health is collaborating with the other two agencies on a multi-state investigation of Aspergillus meningitis among patients who received an epidural steroid injection.
The CDS said that fungal meningitis, which is not transmitted from persons to person, from a potentially contaminated drug product is suspected to be the cause of the outbreak. At this time, no cases have been reported in Massachusetts.
The FDA said its staff has observed fungal contamination by direct microscopic examination of foreign matter taken from a sealed vial of methylprednisolone acetate collected from NECC and is in the process of conducting additional microbial testing to confirm the exact species of the fungus.
Officials said the investigation into the exact source of the outbreak is still ongoing, but the outbreak is associated with a potentially contaminated medication.
That product is preservative-free methylprednisolone acetate (80mg/ml), an injectable steroid produced and distributed by NECC and CDC’s interim data shows that all infected patients received injection with this product.
FDA inspectors in the New England District Office, in cooperation with the Massachusetts Board of Registration in Pharmacy have been conducting an inspection of the NECC. The firm voluntarily ceased all operations and surrendered its license to the Massachusetts Board of Registration in Pharmacy on October 3, 2012.
FDA officials said they are encouraging health care professionals and patients to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse
CNN reported that the patients affected were injected in their spine with the preservative-free steroid methylprednisolone acetate and that the patients began reporting that they were feeling the hallmark symptoms of meningitis — headache, fever, stiff neck and a sensitivity to bright lights.
“The potentially contaminated injections were given starting May 21, 2012, with Tennessee so far reporting the most number of overall cases — 39 cases, including 6 deaths. Other states reporting deaths are Florida, Maryland, Michigan and Virginia. In addition to the states where deaths have occurred, other states with confirmed cases are Indiana, Minnesota, North Carolina and Ohio. The CDC says as many as 13,000 people may have received medicine from the potentially contaminated injections,” according to the CNN report.
The news agency said “Compound pharmacists create customized medication solutions for patients for whom manufactured pharmaceuticals won’t work, according to the International Academy of Compounding Pharmacists. Those mixed-batch drugs can range from children’s cough syrup — like adding a yummier grape flavor — to complex concoctions that treat cancer, according to Kevin Outterson, an associate professor of health law and bioethics at Boston University.”
CNN said physicians and clinics are increasingly getting material from compounding pharmacies because they typically sell at a much lower cost than major drug manufacturers and that the FDA has failed in its attempts to regulate these pharmacies.